Home Forums Melanoma Diagnosis: Stage IV Zelboraf advice please

  • This topic is empty.
Viewing 8 posts - 1 through 8 (of 8 total)
  • Author
    Posts
  • #21341
    Nicky31
    Participant

    Folks I’m looking for some advice regarding zelboraf. My brother started taking it 3 weeks ago but has been experiencing some pretty bad side effects. Firstly he burned quite badly despite only being minutes out in the sun. Then the muscle and joint pain started followed by a rash. Once the rash came out he was taken off the zelboraf. He was admitted into hospital a couple of days later as they were very concerned with his raised crp levels (470) and also raised creatinine levels. He also had a fast heartbeat and a high temperature. He was put on iv antiobiotics and taken off anti-inflammatory tabs(difene). He was then put back on steroids and released from hospital last Friday. He started back on the zelboraf on Saturday on a slightly reduced dose (7 tabs per day) but was taken back off them yesterday as his liver function was struggling. We’re just wondering if these are normal side effects. We live in Ireland and oncologists and the full medical teams knowledge of zelboraf seems to be very limited. We’re just wondering if any others had these problems initially and if so how did they overcome the initial setbacks. Any advice would be greatly appreciated.

    #61106
    LucyG
    Participant

    Hi,

    I took Zelboraf last year, but it didn’t work for me. I took it for a month, and between bad sunburns, rashes, joint pains, they cut me back, but I still got additional melanoma in my body, so I only took it for about 6 weeks. Since Melanoma was in my body, a Melanoma specialist at University of Va. Started me on IPL2 last Dec 2012. My last treatment was 6 weeks ago, I have had 26 treatments, and the Doctor believes the IPL2 is working for me. I should have a few months this Summer to relax, before more treatments. At this point, there are many treatments, so don’t let him give up, Zelboraf doesn’t work for all of us.

    Best of luck to your brother!

    Sharon

    #61107
    NYKaren
    Participant

    Hi Nicky,

    I had unmanageable joint pain on the full dose of Zelbarof, but did quite nicely on 6 pills a day. I know many others do as well. On this dose, once I had to take a five-day course of prednisone, but otherwise side-effects have been minimal, and they tend to get better with time. Of course, the sun sensitivity is always there…got a sunburn on my arm driving and wearing SPF 30.

    One can definately stay on Zelbarof while being treated with steroids for side-effects like joint pain and rashes, but I’m not familiar with the liver issues you mention.

    I know some people have re-started at 2/2 and gone up to 3/3 and stayed there successfully.

    Does your doctor have colleagues in the US or other countries whom he might consult with?

    I hope this is of some help; let us know.

    Karen

    #61108
    odonoghue80
    Participant

    All of his side effects are normal in my opinion. I started on Zelboraf on Christmas Eve 2012 and had unbearable joint pain, some body rash, poor appetite, hair loss, fatigue, and then things got worse. Ended up in hospital late January and again early February. Lost 25 lbs and was very skinny. My last trip to hospital in early February showed fluid in lungs and around heart. It was quite scary. Also had terrible pains all over, but it worked. My scans showed tumors shrunk. So this was a good thing. Then I dropped down to 6 pills a day and started to rebuild. I hit the yoga studio, hit the gym, got my appetite back. In the last 3 months I have added 20 lbs back and have even returned to work. Keep strong. Hopefully its working. But all the side effects seem normal. I had them bad, but am still here and feeling great now. However, some side effects remain. Do NOT GO IN SUN. Fortunately when I started on Z it was winter in Chicago so there was no sun. But I was golfing this past weekend fully clothed and got fried on my lips and neck. Kicker was it was extremely cloudy and raining! It was like being back in Killarney. Up Kerry.

    Good Luck,

    Shane

    #61109
    Nicky31
    Participant

    Thanks so much Sharon, Karen and Shane for your posts. It’s reassuring to hear that some of you also suffered similar side effects to my brother and yet have managed to continue with the zelboraf. His oncologist is currently in America at the asco conference so we’re hoping she makes some contacts while there that can share their knowledge of zelboraf for future reference. My brother is only 43 and has 3 young sons and is so determined to persist with the zelboraf so please god he can tolerate it sooner rather than later and hopefully we will even get to Killarney on holidays this summer. Thanks again for taking the time to reply its greatly appreciated.

    #61110
    zephyr66
    Participant

    Nicky,

    Not sure about the liver problems, but everything else you described sounds normal. Amy started off full dose but couldn’t tolerate the side effects and did quite well for a long time on 4 pills a day – 2am/2pm. I have heard of many people doing well on this dose also. With that, the side effects were much more tolerable. Fatigue and sun sensitivity were the worst. Hope you find a dose that works all the way around.

    Sylvia

    #61111
    Dick_K
    Participant

    Nicky,

    Sorry to hear of your brother’s difficulties. The side effects you describe are common with the exception of the heart and liver issues. While I did have some early issues with creatinine it was determined I needed to get a lot worse before it was a problem. My liver was something else. It was the cause of my dropping from 960 mg to 720 mg twice a day. I have been able to keep creatinine and bilirubin (liver) under control by making sure I’m well hydrated.

    Hope this can be of some help to you. I know in my case the side effects got better over time and I am currently closing in on forty months on Zelboraf. Best of luck to your brother.

    #61112
    Nicky31
    Participant

    Dick that is so encouraging to hear you are in the zelboraf for such so long. My brother had some memory issues last week so the oncologist sent him for an MRI and even though we were expecting the news to be bad it wasn’t Thank God. Even though he had only managed to stay on the zelboraf for 11 days there was only one brain met showing and even that one was reduced to only 4mm. He started back on the zelboraf 6 days ago determined to stay on it this time now that we know how well it’s working for him. The liver is still struggling but they’ve decided not to reduce it just yet in the hope that his body will adjust sooner rather than later. Although the results were very encouraging he is still permanently tired very very little energy both on and off the zelboraf. He’s been like this since he had the wbrt. With three young sons its so tough for him not being up to doing much with them. He’s also on 8mg of steroids as the memory issues occur too much without them. Thanks for all the posts folks

Viewing 8 posts - 1 through 8 (of 8 total)
  • The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.